What Is the Antidote for Benzodiazepine?

Christina Hall

The antidote for benzodiazepine overdose is the benzodiazepine receptor antagonist drug flumazenil. The drug may be used only in cases of overdose when the chemical ingested is from the benzodiazepine class of drugs, which include sedatives like clonazepam, lorazepam, and diazepam. Flumazenil is the only recognized effective antidote for benzodiazepine overdose, even though there are other benzodiazepine receptor antagonist drugs on the market that treat conditions like epilepsy. The reason that these alternative antagonist drugs do not effectively work as an antidote in benzodiazepine overdose cases is unclear but is thought to be related to chloride channel activation and their reduced affinity for the receptors that are directly involved in benzodiazepine overdose.

Taking benzodiazepines and alcohol together can result in a life-threatening condition.
Taking benzodiazepines and alcohol together can result in a life-threatening condition.

An acute overdose from a benzodiazepine drug is considered a medical emergency as it can result in severe respiratory depression, coma, and death. Research shows that after a patient has been admitted to the hospital for treatment, death is rare once the antidote for benzodiazepine overdose is administered. The mortality rate and ineffectiveness of the antidote for benzodiazepine poisoning rises significantly when multiple depressive agents, like alcohol and opiates in conjunction with the benzodiazepines, are ingested together. Many patients who are admitted to the hospital with benzodiazepine poisoning are often unaware of the substantial risk of mixing the drugs with alcohol. The benzodiazepine class of drugs is also infamous for its ability to increase the chance of death in individuals who overdose.

Emergency services should be contacted if a benzodiazepine overdose is suspected.
Emergency services should be contacted if a benzodiazepine overdose is suspected.

Flumazenil works as an antidote for benzodiazepine overdose because it competes with the drugs for Gamma-Butyric Acid (GABA) receptor sites. Excessive stimulation of GABA receptors causes the dangerous symptoms of overdose, like respiratory depression and extreme sleepiness, and flumazenil has the ability to bind to sites that are not already in use and also remove or “kick out” the benzodiazepine drug molecules that are already docked. Flumazenil works well in an acute care setting because after injection, the onset of the drug’s action is seen in only one to two minutes. It can also be readministered as needed if the action of the benzodiazepine is long in duration.

The benzodiazepine class of drugs is infamous for the chance of death with an overdose.
The benzodiazepine class of drugs is infamous for the chance of death with an overdose.

Along with the administration of the antidote flumazenil, other supportive measures are recommended in cases of benzodiazepine poisoning. Before the injection, it is recommended that an airway is supported in case artificial respiration is needed due to an allergic reaction to the antidote. In patients who are dependent upon benzodiazepine drugs, the administration of flumazenil may cause severe withdrawal syndrome, which often need to be treated with additional therapies as well.

The antidote for benzodiazepine may be ineffective if the drug was mixed with other depressing agents like alcohol.
The antidote for benzodiazepine may be ineffective if the drug was mixed with other depressing agents like alcohol.
Flumazenil may be used in cases of overdoses from the benzodiazepine class of drugs.
Flumazenil may be used in cases of overdoses from the benzodiazepine class of drugs.
Patients who regularly take any benzodiazepine should not discontinue use without speaking with a doctor.
Patients who regularly take any benzodiazepine should not discontinue use without speaking with a doctor.
An acute overdose from a benzodiazepine drug is considered a medical emergency that can cause respiratory depression, coma, or death.
An acute overdose from a benzodiazepine drug is considered a medical emergency that can cause respiratory depression, coma, or death.

You might also Like

Discuss this Article

Post your comments
Login:
Forgot password?
Register: